NSAIDs, Antibiotics, and Empyema: What's the Relationship?

NSAIDs use during acute viral infections increased empyema risk
NSAIDs use during acute viral infections increased empyema risk

The use of non-steroidal anti-inflammatory drugs (NSAIDs) during acute viral infections was associated with a higher risk of empyema in children, while antibiotics were associated with a lower risk, according to a case-control study. The full findings are published in The Journal of Pediatrics.

Muriel Le Bourgeois, MD, from the University hospital Necker-Enfants Malades, Paris, France, and colleagues conducted a study to examine risk factors of empyema after acute viral infection and to determine the association(s) between empyema and some viruses and/or the use of NSAIDs. Cases and controls included children aged 3–15 years with acute viral infections between 2006–2009. 

Related Articles

Among 215 empyemas, 83 children with empyema and acute viral infection within the past 15 days (cases) were included as well as 83 children with acute viral infection (controls). The multivariable analysis showed an increased risk of empyema associated with NSAID exposure (adjusted odds ratio [aOR] 2.79, 955 CI: 1.4–5.58; P=0.004) vs. a decreased risk associated with antibiotic use (aOR 0.32, 95% CI: 0.11–0.97; P=0.04) when any drug was ingested within 72 hours after acute viral infection onset. Study authors also found that the risk of empyema associated with NSAID exposure was higher for children not prescribed an antibiotic and that risk was diminished when those children took the antibiotic

The findings suggest that an association between antibiotics and NSAIDs with this risk exists. NSAIDs should not be recommended as first-line antiypretic treatment during acute viral infections in children, the authors concluded.

For more information visit jpeds.com.

Loading links....